Texas, 2020

Hail and Damaging Winds in Texas, September 1, 2020

September 1, 2020 · NWS AMA · 7 events in 4 counties and zones

Scattered thunderstorms impacted the combined Texas and Oklahoma Panhandles. Many of these storms were initiated along outflow boundaries produced by storms that developed during the peak heating of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms impacted the combined Texas and Oklahoma Panhandles. Many of these storms were initiated along outflow boundaries produced by storms that developed during the peak heating of the afternoon. Moisture was plentiful in the lower levels of the atmosphere with just enough instability for some of these storms to produce wind gusts up to and exceeding 60 mph along with penny to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 1, 2:18 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 1, 2:18 PM CST, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
318 PM CDT Tue Sep 1 2020

.MESOSCALE UPDATE...
...Severe weather possible today...

* Synoptic Overview: Upper level trof over the Four Corners region
  will provide lift and west/southwest flow over the Panhandles
  this afternoon/evening. An already moist atmosphere south of a
  nearly stationary front from the southwest corner to the
  northeast TX Panhandle corner, will aid in easier convective
  initiation since the mid levels cleared out quickly this
  morning. Scattered thunderstorms are expected to result, with a
  decent chance for storms to be severe. Hail, and damaging wind
  will be the main threat, but heavy rain could lead to localized
  flooding, and isolated tornado/landspouts will be possible in
  the southeast.

* Mesoscale: MCS in southeast OK could provide outflow boundary to
  the southeast Panhandles, which could either help/hinder storm
  chances. Shortwave ejecting out of the Four Corners, with the
  aid of a surface trof should provide ample lift along and east
  of the stationary front to aid in storm development. Along this
  boundary there will be favorable wind profiles for landspouts.
  But the very poor helicity values in play in the Sfc-1 and Sfc-3
  struggle to support tornadic thunderstorms. Effective shear in
  the 30-40kt range would support some rotating storms, maybe even
  some organized storms. 18z AMA sounding indicates nearly no
  surface cap,but still a weak/moderate ML cap in place. ML CAPE
  values over 1000 J/kg would support strong to severe storms.
  Added lift from the right entrance region of the 250mb jet will
  continue to favor better storm development in the southeast.
  Elevated storms currently ongoing west of the Panhandles in NM
  and will track with the PVA wave into the western Panhandles
  over the next few hours.

* Threats: Large hail up to 2" will be possible with storms, as
  well as wind gusts up to 70 mph. Localized flooding issues will
  be possible as well as PWAT's in the southeast are in the
  1.50-2.00" range. So very heavy to torrential rain could be seen
  with some storms. As noted in the mesoscale section, isolated
  tornado/landspouts still possible due to low LCL's and
  interacting with localized boundaries from the stationary front,
  and possibly other storms.

* Timing & Location: Storms are firing up now in the eastern
  Panhandles with a couple storms moving in from eastern New
  Mexico. Storms expected to continue through 10pm-midnight
  tonight.

* Summary: Severe storms favored for this evening, with the
  greatest chances to the southeast, but all areas are favored to
  see some type of severe weather. All hazards are in play, but
  the tornado threat is more favored to be landspouts.

&&

.LONG TERM...Wednesday night through Monday night...

By Wednesday night the upper level shortwave trough will move off
to the east over northern Texas and Oklahoma. This will carry the
shower and thunderstorm activity from today and tomorrow out of
the combined Panhandles Wednesday night. H5 high pressure will
build in over CA, NV, AZ, UT, CO, and NM, with the eastern fringe
over the FA. The FA will experience mostly northerly to northeast
flow aloft as the area becomes dry until about next Monday night
when the next system moves in.

Temperatures will be near normal to slightly above normal on
Thursday, with highs in the upper 80s and lows in the lower 60s
until around Monday night when next upper level trough digs down
into the area. There are disagreements between models on the exact
timing and path of this trough and associated surface cold
fronts. Have stuck with the NBM for PoPs and Temps in the extended
forecast. This is when chance PoPs return to the Panhandles as
well as an introduction to below normal temperatures behind a cold
front. Sometime between Monday night and Tuesday night there
looks to be a pretty stout surface cold front possible with very
breezy winds behind the front. Still too far out to know if any
wind highlights will be needed.

Hoffeditz

&&

.AVIATION...18Z TAFS...
VFR/IFR conditions expected over the next 24 hours, with KAMA
having the most impacts. That will not remove KDHT and KGUY from
any threats. It's just a better chance for KAMA. Storms expected
to develop around the Panhandles over the next 6 hours, and if
storms impact the terminals, we expect that storms will bring
cig's down to 2kft, maybe a bit lower, and vis down to 5SM. Right
now only going TEMPO at KAMA, as KDHT and KGUY are lower
confidence and will be dealt with via amendments. Overall, cigs
look to be around 7-10kft when storms not around as we cloud up
later. Winds will be northwesterly for KDHT and KGUY, with a
southwest wind and KAMA transitioning to northwest. Outflow's from
storms in TAF site vicinities can always create a temporary wind
shift, away from the prevailing winds.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  83  59  92  60 /  60  50   0   0   0
Beaver OK                  62  85  60  92  59 /  50  20   0   0   0
Boise City OK              57  84  57  87  55 /  20  10   0   0   0
Borger TX                  64  87  62  95  63 /  60  40   0   0   0
Boys Ranch TX              61  86  59  94  59 /  50  40   0   0   0
Canyon TX                  61  83  58  92  59 /  60  50   5   0   5
Clarendon TX               65  80  62  89  63 /  70  60   5   5   5
Dalhart TX                 57  84  56  89  55 /  40  20   0   0   0
Guymon OK                  59  84  59  89  57 /  40  10   0   0   0
Hereford TX                62  84  59  93  59 /  50  40   5   0   0
Lipscomb TX                63  84  62  92  61 /  70  30   0   0   0
Pampa TX                   63  83  61  92  61 /  60  50   0   0   0
Shamrock TX                66  81  63  89  63 /  80  60   5   5   5
Wellington TX              67  83  64  92  64 /  70  60  10   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/36/89
Hazardous weather outlook, Sep 1, 2:55 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
355 PM CDT Tue Sep 1 2020

OKZ001>003-TXZ001>020-317-020900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
355 PM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible today and tonight. Some
thunderstorms may become severe with large hail and damaging winds
the main threat. Isolated tornado and or landspout will be
possible this evening. Some storms may produce very heavy rain,
and there could be some localized flooding issues with storms.
A Severe Thunderstorm Watch is in effect for portions of the
southern and eastern Panhandles until 10 PM this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible for the southern Panhandles Wednesday
morning, and are not expected to return again until Monday
evening. Chances for thunderstorms reaching severe limits are
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening across the Panhandles.

In the hours before

Special weather statement, Sep 1, 3:29 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
429 PM CDT Tue Sep 1 2020

TXZ017-018-317-012200-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
429 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Happy, or 10 miles southeast of Canyon, moving east at
30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10199 3490 10199 3502 10163 3475 10160
TIME...MOT...LOC 2129Z 249DEG 24KT 3485 10183

TLH
Special weather statement, Sep 1, 3:55 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
455 PM CDT Tue Sep 1 2020

TXZ008>010-012230-
Hemphill TX-Hutchinson TX-Roberts TX-
455 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUTCHINSON...ROBERTS
AND NORTHWESTERN HEMPHILL COUNTIES UNTIL 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Miami, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Canadian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3580 10029 3563 10131 3591 10132 3606 10046
      3606 10038
TIME...MOT...LOC 2155Z 255DEG 9KT 3583 10080

TLH
Special weather statement, Sep 1, 3:58 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
458 PM CDT Tue Sep 1 2020

TXZ012-013-017-018-317-012230-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
458 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG...NORTHEASTERN
RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL
530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Lake Tanglewood, or 11 miles southeast of Amarillo,
moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Amarillo, Claude, Lake Tanglewood, Washburn, Palo Duro Canyon and
Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3491 10177 3504 10189 3541 10147 3508 10120
TIME...MOT...LOC 2157Z 242DEG 17KT 3507 10168

TLH
Special weather statement, Sep 1, 4:03 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
503 PM CDT Tue Sep 1 2020

TXZ006-011-012-016-017-012230-
Hartley TX-Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
503 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...CENTRAL
OLDHAM...NORTHEASTERN DEAF SMITH...SOUTHWESTERN POTTER AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southeast of Romero to 3 miles west of
Vega. Movement was southeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Vega and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3562 10239 3506 10201 3526 10263 3578 10291
TIME...MOT...LOC 2203Z 298DEG 39KT 3563 10269 3525 10249

TLH
Special weather statement, Sep 1, 4:43 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
543 PM CDT Tue Sep 1 2020

TXZ011-012-012315-
Potter TX-Oldham TX-
543 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OLDHAM AND
SOUTHWESTERN POTTER COUNTIES UNTIL 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Valley De Oro, or 14 miles northeast of Vega,
moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3529 10231 3547 10231 3552 10189 3525 10188
TIME...MOT...LOC 2242Z 268DEG 21KT 3538 10222

TLH
Special weather statement, Sep 1, 4:52 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
552 PM CDT Tue Sep 1 2020

TXZ008-009-013-012315-
Hutchinson TX-Roberts TX-Carson TX-
552 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARSON...
SOUTHEASTERN HUTCHINSON AND WEST CENTRAL ROBERTS COUNTIES UNTIL 615
PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Borger, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Borger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3554 10127 3566 10143 3598 10116 3579 10092
TIME...MOT...LOC 2252Z 223DEG 22KT 3568 10128

TLH

The radar

The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
September 1, 5:04 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

Hail, Potter

When
September 1, 5:08 PM CST
Where
Potter County, Valle de Oro
Measured
0.88 in hail
Reported by
Public
Coordinates
35.450, -102.110

Hail, Potter

When
September 1, 5:17 PM CST
Where
Potter County, 0.89 mi NE of Bushland
Measured
0.75 in hail
Reported by
Public
Coordinates
35.190, -102.060

Hail, Potter

When
September 1, 5:17 PM CST
Where
Potter County, 13.53 mi E of Valle de Oro
Measured
1 in hail
Reported by
Public
Coordinates
35.460, -101.870

Thunderstorm Wind, Hutchinson

When
September 1, 6:38 PM CST
Where
Hutchinson County, 5.61 mi E of Borger
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.670, -101.280

Thunderstorm Wind, Gray

When
September 1, 6:55 PM CST
Where
Gray County, 0.69 mi S of Pampa Lefors Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.610, -101.000

Stock trailer was rolled as a result of thunderstorm wind gust.

Thunderstorm Wind, Gray

When
September 1, 6:58 PM CST
Where
Gray County, 0.69 mi S of Pampa Lefors Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.610, -101.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922730, 922735, 922734, 922736, 922733, 922732, 922731.